View Full Version : Help needed - 3 months into Propecia and I've got the "balding itch"

01-29-2015, 11:41 AM
Hey all,

Been on Propecia .5mg daily 3 months now. The area where I'm thinning/receding, right above my temple, is burning/tingling itching like crazy. Is there anything I can do to combat this? I'm looking into buying one of the shampoos (Nizoral, Regenepure, Revita)? Can anyone recommend one of these to stop this itching? Or should I discontinue Propecia altogether?

I've had an extremely slowly receding hairline above the temples for about 2-3 years. Never had any diffuse thinning. I decided I would start early on Propecia after researching that a DHT inhibitor is the only real shot of slowing/stopping hairloss.

I'm 3 months into .5mg daily Propecia. About a month ago the area above my right temple, which is the area I've experienced the most thinning/receding, started tingling sporadically. Fast forward to today and it has become an unbearable burning/tingly/itching sensation that lasts all day. I've never had even the slightest itching or scalp problems before starting Propecia - and after Googling the problem it seems that this is known as the "balding itch". Basically DHT attacking hair follicles. Great, it seems like Propecia is having the opposite effect intended and I'm in that small subset of users who responds badly to the drug.

I'm close to accepting that my scalp/hormones does not like Propecia, however I came here for feedback first, because I really don't want to give up on it...

Is there anything I can do to stop this itch?
Has anyone experienced it before as a reaction to Propecia?
Would anyone recommend anything, maybe one of the shampoos (Nizoral, Revita, Regenepure) to combat this itch?

01-29-2015, 01:29 PM
Yeah that itch is horrible. And you're right, it's inflammation caused by DHT 'attacking' your hair follicles. It's rather weird that you got this while on propecia as, like you said, the opposite should happen (the itch should go away if you had it before).

Anyway, you say that you never had an itchbefore starting propecia? My best guess is that propecia might not be doing a lot for you and your MPB is just continuing at its standard pace and you maybe just now got that itch. Another option is that you're one of the rare persons who have an adverse reaction to propecia. HOWEVER, do not just take my word: the above is pure bro-science. Go see your dermatologist or make an appointment with a hair specialist and specifically point out to them it's about the ITCH, and not about results or anything.

A couple of shampoos can definitely give you some relieve. Unfortunately I don't really have any experience with Regenepure or Revita so I can't recommend one above the other but I've heard some good stories about them regarding relieving inflammation. Regarding Nizoral, I use it and I don't have that MPB-itch often but then again I also use an anti androgen (RU), so I can't say for sure it's nizoral doing the job.

Finally, up your dose of finasteride to 1,0mg a day if you can side-effect wise. First of all, that's the recommended dose of taking finasteride and secondl, it could be that 0,5mg is not enough for you to do the job. While the increase of efficacy of finasteride from 0,5mg to 1,0mg isn't amazing, it's still a slight increase in DHT inhibition so it should give you bette results.

PS: have you considered that your itch might be from something else? I think you're most likely right about it being the MPB itch as MPB and inflammation go hand in hand but still, it might be something else.

01-29-2015, 02:57 PM
Thanks for the lengthy response.

My best guess is that propecia might not be doing a lot for you and your MPB is just continuing at its standard pace and you maybe just now got that itch.

I can safely say after three months my hair loss has accelerated at the front; this could be just the natural progression and not Propecia, but the intensity of this itch, which I've never had before, leads me to believe the Propecia is having an adverse effect. My hair has also thinned in the affected areas; before it was just a receding hairline, but now since this itch started it's thinning behind the hairline.

I know a lot of the "Propecia ruined my hairline" stories are anecdotal, but they are far too common to just be bull***t. It's always people with purely frontal receding (me) who seem to react badly. Something to do with the front hairs being super sensitive to testosterone. After all, Merck themselves do not recommend Propecia for the front of the head.

I've ordered some Regenepure DR and hopefully that will relieve the inflammation, if it doesn't think I'll have little choice but to stop taking Propecia. I'm also not sure if these shampoos "mask" the itch but it's still happening, or whether they actually stop it.

I definitely won't be increasing my dosage of Propecia, if anything I think I will half the dose or stop it completely if the inflammation continues.

01-29-2015, 04:25 PM
You have to accept there still a lot of unknowns in the world of MPB so people are just saying there is no science yet that really proves propecia could make it worse. It certainly could be possible and no one figured out why yet. Our knowledge of receptors and that whole sensitivity piece of the puzzle is very poorly understood still. Do receptors ever change in sensitivity or numbers over time when androgen levels are altered? I dont know.

01-30-2015, 05:14 AM
Hi Den,
Itching is the less common adverse effect of Propecia, however it should be reported to your doctor. Possibly the doctor will change the dosage or even stop the treatment.